Friday, September 18, 2009

Surviving Protracted Withdrawal

Well, it's a learning experience!  I've had some run-ins with exercise recently.  They warn you not to do too much exercise, because it stimulates the release of your old medications from your muscles.  But "too much" is really a variable.  I have learned that for me "too much" is pretty much anything.

I haven't been doing any exercise at all since the withdrawal started at the end of June.  Dizziness is one of my big symptoms, so I just haven't been up to it.  But a few days ago my mom talked me into going for a walk.  After 5 minutes I had to turn back, so I was out for 10 minutes total.  The next day my protracted withdrawal symptoms were absolutely terrible.  But the day after that was really good.

So I decided to try a little yoga instead.  Just a little stretching.  Again, about 24 hours after the exercise the protracted withdrawal hit hardest.  But not as bad as the first time.

I've learned a bit what works for me to reduce the symptoms.  I have been predominantly relying on Total Amino Solutions (TAS), a blend of all the amino acids.  I was taking 4 TAS every 3 hours while awake, and that seemed to be enough to prevent the migraines.  When things got worse from my exercise I upped the dose to 6 TAS every 2 hours.  Sometimes it would give me a bit of relief, sometimes not. 

One thing that was surprisingly useful was to drink more water.  I already drink 8 glasses a day, so I thought I was doing pretty well.  But I found that by forcing myself to drink another 3 or 4 glasses, it really helped with the symptoms.

Truehope Support was surprised that such a short walk would give me symptoms.  They did suggest that I take some TAS before and after the exercise.  I will try this, because I think I will try the yoga again in a day or two.  I am not sure how the extra TAS will help, though, because in both cases the worst of the symptoms hit 24 hours after the exercise.  We'll see.

I suppose it's all a sign of progress, though, that I am interested in exercise at all.  Maybe it would be wisest to just wait until the worst of the protracted withdrawal is over before I start exercising.  If I was having depression or anxiety as a protracted withdrawal symptom I probably would wait.  But while it can be very uncomfortable, it is just physical symptoms, so I think I can handle the increase from a little exercise.  Of course, I was feeling very sorry for myself last night when the symptoms were at their worst.  But it's better now.

Thursday, September 10, 2009


In my earlier post on motivation I wrote about how I've lost the motivation to do my crafts, which used to be a big part of my life.  Since then I've come to the realization that I'm just not interested in them any more.  The same thing has happened with music.  I have a big music collection, but now I never listen to it.  Nowadays I really value silence.  I could listen to the expanding silence for hours, but I don't get that chance much in the city.

I really feel like I'm going through a period of immense change, not just physically with getting off the meds, but in all areas.  I have a strong urge to throw everything away and start from scratch.  I'm of two minds on that still.  On one hand, I think it is true that clearing out the old will make way for new and improved.  It creates stagnant energy in your life to hold onto things.  Yes, the more I think about that the more I like the idea.

But then on the other hand, when I move back into my own place I'm going to need all that stuff.  There is a lot of nice stuff in there.  It would be prudent to keep it.

I guess I can split the difference, and do a little purging.  Really, I bet I could get rid of literally half the stuff I own now and not have my future comfort impacted.  Well, problem solved.